Newly added Oct 2014
New article on herxing by Tick Talk Ireland (PDF):
Newly added Sep 2012
Please note that during treatment a herxheimer reaction may occur:
The herxheimer reaction occurs when large quantities of toxins are released into the body as bacteria (typically spirochaetes) die during antibiotic treatment. Typically the death of these bacteria and the associated release of endotoxins occurs faster than the body can remove the toxins. It is manifested by fever, chills, headache, myalgia (muscle pain), and exacerbation of skin lesions. The intensity of the reaction reflects the intensity of inflammation present. It can be very severe & debilitating. For more information check out http://whatislyme.com/what-is-herxing/
Per Burrascano’s guide (PDF):
Several days after the onset of appropriate antibiotic therapy, symptoms often flare due to lysis of the spirochetes with release of increased amount of antigenic material and possibly bacterial toxins. This is referred to as a Jarisch Herxheimer-like reaction. Because it takes 48 to 72 hours of therapy to initiate bacterial killing, the Herxheimer reaction is therefore delayed. This is unlike syphilis, in which these reactions can occur within hours.
It has been observed that symptoms will flare in cycles every four weeks. It is thought that this reflects the organism’s cell cycle, with the growth phase occurring once per month (intermittent growth is common in Borrelia species). As antibiotics will only kill bacteria during their growth phase, therapy is designed to bracket at least one whole generation cycle. This is why the minimum treatment duration should be at least four weeks.
If the antibiotics are working, over time these flares will lessen in severity and duration. The very occurrence of ongoing monthly cycles indicates that living organisms are still present and that antibiotics should be continued.
With treatment, these monthly symptom flares are exaggerated and presumably represent recurrent Herxheimer-like reactions as Bb enters its vulnerable growth phase and then are lysed. For unknown reasons, the worst occurs at the fourth week of treatment. Observation suggest that the more severe this reaction, the higher the germ load, and the more ill the patient. In those with long-standing highly symptomatic disease who are on I.V. therapy, the week-four flare can be very severe, similar to a serum sickness reaction, and be associated with transient leucopenia and/or elevations in liver enzymes. If this happens, decrease the dose temporarily, or interrupt treatment for several days, then resume with a lower dose. If you are able to continue or resume therapy, then patients continue to improve.